Arkansas, 2017

Hail in Arkansas, June 30, 2017

June 30, 2017 · NWS TSA · 3 events in 1 county or zone

Strong to severe thunderstorms developed during the evening hours of the 30th, along a cold front that stretched from southwestern Oklahoma into west central Arkansas. The strongest storms produced hail up to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the evening hours of the 30th, along a cold front that stretched from southwestern Oklahoma into west central Arkansas. The strongest storms produced hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 30, 5:46 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 30, 5:46 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
646 PM CDT Fri Jun 30 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Storms continue to form along an old outflow boundary from
northwest Arkansas through eastern and central Oklahoma. This
initial round of storms will likely miss most of the TAF sites for
the first part of the evening. Storm potential increases by mid
evening into the early morning hours with highest chances south
of Interstate 40, with multiple rounds of storms possible at
KFSM/KMLC. There will again be a lull in activity on Saturday
morning and afternoon.

&&

.PREV DISCUSSION... /Issued 302 PM CDT Fri Jun 30 2017/

DISCUSSION...
Main forecast concern this afternoon is the expected thunderstorm
development, its evolution, and severe potential later this
afternoon and evening.

Ongoing thunderstorm activity early this afternoon in west central
Arkansas continues to move toward the east into a region of lower
instability and should pose only a marginal severe potential, at
best, for the next hour or so.

As far as late afternoon/evening development, both the synoptic
cold front to the north and the outflow boundary farther south are
potential foci. The atmosphere south of the outflow boundary
exhibits considerably more overall instability, but mesoanalysis
data indicate the axis of greatest destabilization over the past
few hours extends roughly along I-44, between the two boundaries.
Current thinking is that the outflow boundary will be the most
likely location for initiation, a scenario that is reinforced by
recent data from both the operational and the experimental HRRR.
As such, the current plan is for this forecast to carry higher
POPs in the vicinity of I-40 and south. However, given the
aforementioned mesoanalysis data, will hedge POPs toward the
higher side of guidance across northern portions of the forecast
area. Large hail, damaging wind gusts, and localized heavy
rain/flooding will be the severe weather threats, with the tornado
threat looking to be very low.

The overnight activity could linger into tomorrow afternoon, with
additional thunderstorms possible across southeast Oklahoma and
into west central Arkansas tomorrow afternoon. Better thunderstorm
chances will return tomorrow night and into Sunday as another
disturbance moves through the area.

An upper level ridge will build into the region early next week,
which will lead to a period of above normal temperatures. The
ridge axis will be just far enough west that northwest flow aloft
will remain near enough for low thunderstorm chances to continue
through much of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  88  70  89 /  50  20  30  40
FSM   72  87  72  91 /  80  30  30  40
MLC   70  86  72  91 /  80  40  40  30
BVO   63  87  66  88 /  30  10  20  40
FYV   65  85  67  85 /  70  20  30  40
BYV   65  84  66  85 /  70  20  20  40
MKO   70  85  71  88 /  80  30  30  40
MIO   65  86  66  87 /  40  10  20  40
F10   70  84  70  90 /  80  30  40  40
HHW   73  87  72  91 /  70  50  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...18
AVIATION...06

CORFIDI
Hazardous weather outlook, Jun 30, 3:45 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 PM CDT Fri Jun 30 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 PM CDT Fri Jun 30 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Primarily after 6 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Along and southeast of Interstate 44.
	ONSET...This evening.

DISCUSSION...
Thunderstorms across southwest Oklahoma late this afternoon
will continue to expand in coverage as they track east.
Additional thunderstorms are expected to develop across parts
of eastern Oklahoma and northwest Arkansas...mainly along
and south of Interstate 40. This activity will eventually
develop into a complex of storms and track across a large
portion of southeast Oklahoma and west central Arkansas during
the evening hours.

Damaging winds and localized large hail appear to be primary
risks through late evening. Additionally locally heavy
rainfall is possible. Areas that received heavy rainfall from the
overnight storms may also experience localized flooding with any
additional heavy rains. The severe weather potential will decease
during the late night hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm may be ongoing early Saturday primarily south of
Interstate 40 with dry conditions then prevailing from
late morning through late afternoon.  Thunderstorm chances
will then return late Saturday afternoon and continue into
Sunday though widespread coverage is not likely.
An unsettled pattern will remain in place through much of
next week with daily thunderstorm chances across much of
the area.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Jun 30, 6:48 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
748 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             SALLISAW                35.46N 94.79W
06/30/2017  E1.00 INCH       SEQUOYAH           OK   TRAINED SPOTTER

            OBSERVED NEAR I-40 AND HWY 59.

&&

JDS
Local storm report, Jun 30, 6:50 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
750 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             3 SE LAKE EUFAULA STATE 35.37N 95.57W
06/30/2017  E0.75 INCH       MCINTOSH           OK   PUBLIC

&&

JDS
Local storm report, Jun 30, 6:51 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
751 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             4 E SALLISAW            35.46N 94.72W
06/30/2017  E0.88 INCH       SEQUOYAH           OK   EMERGENCY MNGR

            DEPUTY REPORTING NICKEL HAIL EAST OF SALLISAW ON HWY 64.

&&

JDS
Local storm report, Jun 30, 6:57 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
757 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             5 SE EUFAULA            35.24N 95.52W
06/30/2017  E1.00 INCH       PITTSBURG          OK   EMERGENCY MNGR

            DIME TO QUARTER HAIL NEAR LONGTOWN.

&&

JDS
Local storm report, Jun 30, 7:00 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
800 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             3 SE EUFAULA            35.26N 95.54W
06/30/2017  E1.00 INCH       MCINTOSH           OK   EMERGENCY MNGR

            DIME TO QUARTER HAIL WEST OF LONGTOWN. CORRECTED FOR
            LOCATION.

&&

JDS
Local storm report, Jun 30, 7:16 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
816 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 SE EUFAULA            35.25N 95.53W
06/30/2017  E1.00 INCH       PITTSBURG          OK   PUBLIC

&&

JDS

The radar

The Western Arkansas radar (KSRX), 5 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sebastian

When
June 30, 7:36 PM CST
Where
Sebastian County, 4 mi SE of Ft Smith
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.339, -94.370

Hail, Sebastian

When
June 30, 7:44 PM CST
Where
Sebastian County, 8 mi SSE of Ft Smith
Measured
2 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.273, -94.366

Hail, Sebastian

When
June 30, 7:58 PM CST to 7:59 PM CST
Where
Sebastian County, Greenwood
Measured
2 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.220, -94.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705982, 705983, 705985.